Wyoming, 2015

Hail in Wyoming, May 14, 2015

May 14, 2015 · NWS RIW · 1 event in 1 county or zone

A strong thunderstorm developed over the Bighorn Mountains and rolled northeast across Lake DeSmet north of Buffalo. Hail up to the size of nickels was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong thunderstorm developed over the Bighorn Mountains and rolled northeast across Lake DeSmet north of Buffalo. Hail up to the size of nickels was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 14, 2:52 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, May 14, 2:52 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
352 PM MDT THU MAY 14 2015

.SHORT TERM...TONIGHT THROUGH FRIDAY

WV IMAGERY SHOWING SW TROF E OVR THE PLAINS...SW TRANSITORY RIDGING
ACROSS WY...LARGE CLOSED LOW/TROF OVR THE WCST WITH LEAD PORTION OF
THE WAVE ALIGNED OVR THE WRN CWA AND EMBEDDED DISTURBANCE MOVING
NORTH TOWARD SWRN WY FROM ECNTRL UT. SFC HAS NEARLY STATIONARY FRONT
STRETCHING FROM WEST TO EAST ACROSS SRN WY.

INCREASINGLY NEGATIVELY TILTED WCST TROF BEGINS TO CENTER ACROSS THE
GREAT BASIN WITH ITS INFLUENCES BEING FELT OVR THE FA. DECENT MID
LVL MOISTURE AND DIFLUENCE ALOFT WILL ACCOMPANY SFC LOW DEVELOPMENT
FROM THE NERN PORTION OF CO EXTENDING INTO THE CNTRL BASINS OF WY.
THIS WILL ALLOW SOME DECENT LOW LEVEL MOISTURE RETURN INTO THE
ERN/NRN FA FROM THE CNTRL PLAINS. DEEP SHEAR WILL BE BEST ACROSS
WRN...NRN...AND NERN/ERN WY. DEEPER MOISTURE POOLING WILL BE FOUND OVR
NATRONA...JOHNSON INTO ERN FREMONT COUNTIES...PERHAPS OVR THE FAR
NRN BIGHORN BASIN. GOOD LOW TO MID LVL CONVERGENCE WILL ALSO BE
FOUND IN THIS AREA AS ERN LL FLOW FEEDS INTO THE REGION FROM AROUND
THE DEVELOPING SFC LOWS. MID/UPR CLOUD COVER PUTTING THE LID ON
INITIATION FOR NOW...WITH PEAK OF THE AREA CURRENTLY PREFERRED FOR
FIRST CI. CIN WILL PROBABLY HOLD STORM INITIATION OFF OVR NATRONA
AND JOHNSON COUNTIES UNTIL NEAR EVENING. STORMS SHOULD NOT LOLLYGAG
TODAY/TONIGHT WITH MOTION ROUGHLY FROM S TO N/NNE AT 25 TO 35 MPH.
EXPECT GUSTY WINDS FROM NEAR ALL THUNDERSTORMS...WITH THOSE ACROSS
THE SOUTH AND SOUTHWEST FA LIKELY TO PRODUCE OUTFLOWS APPROACHING 50
MPH AT TIMES EARLY ON. BETTER CHANCES FOR STORM ROTATION AND
ORGANIZATION AND MARGINALLY SEVERE STORMS CONTAINING MARGINALLY
SEVERE HAIL...STRONG WINDS...AND PERHAPS A FUNNEL CLOUD OR TWO BY
EARLY EVENING...WILL BE FOUND FROM ERN FREMONT...EWD TO
NATRONA...THEN NWD INTO JOHNSON COUNTY...IF/WHEN CAP IS BROKEN.
TYPICAL THERMO/DYNAMIC VALUES IN THIS REGION...1000 J/KG + 25 TO 35
KTS SHEAR. HIGH CLOUD AND CAPPING WILL BE THE MAIN INHIBITOR. THE
ABSORKAS AND BIGHORNS WILL ALSO HAVE A CHANCE FOR LOCALLY HEAVY
RAINFALL WITH SOME SMALL HAIL EXPECTED WITH GOOD UPSLOPE CONVERGENCE
ENHANCING THE CONVECTIVE LIFT. OTHERWISE...UPR WAVE WILL MOVE THRU
THE FA...REMOVING MOST PRECIP FROM THE SRN AND CNTRL FA OVERNIGHT
AND INTO FRIDAY MORNING.

FRIDAY...SIMILAR SET-UP TO THURSDAY...WITH CENTER OF THE UPR LOW A
BIT CLOSER TO THE CWA...BUT WITH FLOW WEAKER. THE SURFACE WILL
REDEVELOP LOW PRESSURE ONCE AGAIN FROM NERN CO INTO CNTRL WY...BUT
WITH THE CNTRL WY PORTION STRENGTHENING IN RESPONSE TO THE APPROACH
OF THE UPR LOW...LIFTING NEWD OUT OF THE GREAT BASIN AND OVR WY THRU
THE DAY AND EVENING. SHOWERS AND A FEW LOW TOPPED THUNDERSTORMS
WEST...WITH A COUPLE ISOLATED STRONGER STORMS ACROSS THE BASINS IF
THEY CAN INITIATE...WITH BEST CHANCES OVR THE FAR NORTH PORTION OF
THE BIGHORN BASIN...NEAR THE FAR EASTERN BORDERS NATRONA AND JOHNSON
COUNTIES. AN INCREASINGLY MORE SHOWERY REGIME EXPECTED
ELSEWHERE.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY

...UNSETTELED WEATHER CONTINUES...

THE SECOND SHORTWAVE COMING AT US FROM THE SOUTH ROTATING AROUND THE
CLOSED LOW WHICH BY THEN WILL BE OVER NEVADA WILL BE EXITING TO THE
NORTH OF US INTO MONTANA BY 00Z SATURDAY WITH THE SHOWERS AND
THUNDERSTORMS MOVING NORTH WITH IT. ON FRIDAY NIGHT THE UPPER LOW WILL
BE OVER THE GREAT BASIN WITH THE FOCUS OF THE ENERGY ROUNDING THE
BASE OF THIS BAGGY ELONGATED LOW IN THE SOUTHERN STREAM ENERGY OVER
THE DESERT SOUTHWEST. LEFT POPS AS IS...WITH THE FOCUS UP IN THE
NORTHERN AND WESTERN ZONES ALONG THE APPROACHING ASCT PACIFIC COLD
FRONT WHICH WILL BE PULLED DOWN FROM THE NW AROUND THE CIRCULATION
AROUND THE SFC CYCLOGENESIS THAT WILL TAKE PLACE ALONG THE CO/KS
BORDER. AHEAD OF THE FRONT...MAINLY ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED. HOWEVER...AS THE FRONT APPROACHES FROM
THE NW LATER SATURDAY...SHOWERS WILL BECOME MORE NUMEROUS. KEPT
LIKELY POPS IN THE NORTH AND WEST AND MTNS FOR SATURDAY. AS THE
FRONT CONTINUES TO MAKE PROGRESS SATURDAY NIGHT THE PRECIP WILL
BECOME MORE STRATIFORM AND WIDESPREAD FROM NORTHWEST TO SOUTHEAST.
ON SUNDAY MORNING...H7 TEMPS WILL DROP TO -4C EAST OF THE DIVIDE AS
THE COLDEST AIR SLIDES SOUTHEAST ALONG THE EAST SIDE OF THE DVD.
SNOW LEVELS SHOULD BOTTOM OUT TO AROUND 6500 FEET EAST OF THE DIVIDE
AND TO ABOUT 7K WEST. FOR NOW KEPT SNOW AMTNS RELATIVELY LIGHT WITH
THE LACK OF STRONG SYNOPTIC SCALE DYNAMICS. THE AIR WILL REMAIN COOL
AND STABLE EAST OF THE DIVIDE SUNDAY AND UNSTABLE WEST SO KEPT
NUMEROUS SHOWERS IN THE FORECAST SUNDAY EXCEPT NUMEROUS SHOWERS WITH
ISOLD THUNDER WEST. THE ENERGY IN THE SOUTHERN STREAM WILL CLOSE OFF
AND STRENGTHEN THE LOW OVER NEBRASKA SATURDAY NIGHT WITH THE LOW
ACCELERATING NORTHEAST ALSO HELPING TO PULL THE COLDER AIR IN FROM
THE NW AROUND ITS BACKSIDE WITH THE SHOWERS WRAPPING AROUND THE LOW.
IN ADDITION...THERE WILL BE A WEAK CIRCULATION OVER WESTERN WY
SUNDAY. ON SUNDAY NIGHT...THE LOW WILL CONTINUE TO PULL AWAY INTO
THE NORTHERN PLAINS AND INTO MINNESOTA WITH A TRANSITORY RIDGE
BUILDING IN FROM THE WEST MONDAY. THERE WILL NOT BE MUCH OF A BREAK
FROM THE SHOWER ACTIVITY LATE SUNDAY NIGHT AND MONDAY MORNING AS THE
FLOW RAPIDLY ASSUMES AN INCREASING SSW DIFLUENT FLOW MONDAY AND
TUESDAY AHEAD OF YET ANOTHER PROMINENT TROUGH WHICH WILL CLOSE OFF
NEAR VEGAS BY 00Z TUE AND TRACKS TOWARD WYOMING. THIS WILL RESULT IN
A RETURN TO MORE THUNDERSTORM ACTIVITY MONDAY WITH INSTABILITY
FOCUSED MORE WEST OF THE DIVIDE TUESDAY. THIS WEAK LOW WILL DRIFT
OVER WY WEDNESDAY FOR ANOTHER COOL WET DAY WITH THE COOL STABLE AIR
CONTINUING TO STREAM SOUTH ACROSS THE REST OF THE CWA. LOWERED SNOW
LEVELS SLIGHTLY WEDNESDAY WITH THE EURO DROPPING THE FREEZING LEVEL
BACK DOWN TO -4C EAST OF THE DIVIDE AND THE GFS KEEPING IT AROUND
-2C SO WILL KEEP SNOW LEVELS AROUND 8K OR SO FOR NOW. A RIDGE BUILDS
IN FROM THE WEST THURSDAY WITH THE INSTABILITY REMAINING FOR
SCATTERED MAINLY LATE DAY THUNDERSTORMS THURSDAY. SEASONAL TEMPS CAN
BE EXPECTED THROUGH THE WEEK WITH COOLER TEMPS EXPECTED SUNDAY AND
WED.

&&

.AVIATION.../00Z ISSUANCE/

VFR CONDITIONS WILL PREVAIL TONIGHT THROUGH 17-20Z BEFORE NEAR MVFR
IN LOW CIGS BECOME MORE PREVALENT ACROSS THE FORECAST AREA.
HOWEVER...-SHRA/-TSRA WITH GUSTY WINDS WILL CONTINUE ACROSS THE AREA
WITH ISOLATED-WIDELY SCT TSRA/TSGS POSSIBLE THROUGH 03 -04Z.  THE
BEST MOISTURE AND INSTABILITY WILL BE EAST OF THE DIVIDE...VICINITY
AND NORTH OF A KPNA-KLND-KCPR LINE WHERE ISOLATED TSGR ARE POSSIBLE
ALONG WITH BRIEF MVFR/IFR CONDITIONS THIS EVENING. STORMS ALONG AND
SOUTH OF A KRKS TO KCPR LINE WILL EXHIBIT THE POSSIBILITY OF STRONG
OUTFLOW WINDS IN EXCESS OF 35 KTS AT TIMES. STORMS WILL THEN
DECREASE IN INTENSITY 3-6Z...BECOMING MOSTLY -SHRA AFTER 06Z. A
MOIST LOW LEVEL EASTERLY FLOW MAY BRING AREAS OF MVFR/IFR CEILINGS
VICINITY AND EAST OF I-25...KBYG-KCPR...6Z-14Z FRIDAY. -SHRA AND
-TSRA WILL RETURN WITH BETTER AFTERNOON COVERAGE NEAR THE WESTERN
AND EASTERN TERMINALS AFTER 18Z...WITH LOCATIONS NEAR/IN THE CENTRAL
BASINS THE LEAST LIKELY TO SEE THUNDER.

&&

.FIRE WEATHER...

FIRE DANGER RELATIVELY LOW THE REST OF
TODAY...REMAINING LOW THROUGH THE WEEKEND AS SEASONAL TO COOL AND
RELATIVELY MOIST CONDITIONS PERSIST. HOWEVER...IT WILL BE UNSTABLE
AGAIN TONIGHT AND FRIDAY...OFFERING UP CHANCES FOR MORE
THUNDERSTORMS AND ASSOCIATED LIGHTNING. LATE SPRING SNOWS LIKELY TO
RETURN TO THE HIGHER ELEVATIONS AGAIN THIS WEEKEND...WHILE SNOW
LEVELS MAY EVEN FALL TO THE VALLEY AND BASIN FLOORS OF THE
AREA...MIXING WITH RAINFALL AT TIMES...ESPECIALLY SATURDAY
NIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRAUN
LONG TERM...LIPSON
AVIATION...BRAUN
FIRE WEATHER...BRAUN
Hazardous weather outlook, May 14, 4:00 AM MST, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT THU MAY 14 2015

WYZ001>020-022>030-151200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT THU MAY 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...ISOLATED TO SCATTERED THUNDERSTORMS...SOME COULD BE STRONG
ESPECIALLY OVER THE FAR EAST.

SATURDAY NIGHT AND SUNDAY...SIGNIFICANT MOUNTAIN SNOWFALL POSSIBLE
OVER THE NORTHERN MOUNTAINS...ESPECIALLY THE BIGHORN RANGE.

MONDAY...ISOLATED TO LOCALLY SCATTERED THUNDERSTORMS...ESPECIALLY
OVER THE WEST AND SOUTHWEST.

TUESDAY AND WEDNESDAY...ANOTHER STORM SYSTEM HAS THE POTENTIAL TO
BRING WIDESPREAD PRECIPITATION OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT STRONG WIND GUSTS AND HAIL. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, May 14, 1:58 PM MST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
258 PM MDT THU MAY 14 2015

WYZ001>003-012>016-025-142300-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-JACKSON HOLE-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-
WIND RIVER MOUNTAINS WEST-YELLOWSTONE NATIONAL PARK-
258 PM MDT THU MAY 14 2015

THROUGH 5 PM...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER THE HIGHER TERRAIN OF THE REGION...MOVING NORTH AT 20
TO 30 MPH. THE MAIN HAZARD WITH THESE STORMS WILL BE OCCASIONAL CLOUD
TO GROUND LIGHTNING...HAIL UP TO ONE-HALF INCH...AND WIND GUSTS TO 35
MPH.

WYZ019-023-024-026>030-142300-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-ROCK SPRINGS AND GREEN RIVER-
SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY-STAR VALLEY-
UPPER GREEN RIVER BASIN-
258 PM MDT THU MAY 14 2015

THROUGH 5 PM...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE REGION...MOVING NORTH AT 20 TO 30 MPH. THE MAIN
HAZARD WITH THESE STORMS WILL BE OCCASIONAL CLOUD TO GROUND
LIGHTNING...HAIL UP TO ONE QUARTER OF AN INCH...AND WIND GUSTS TO 45
MPH.

WYZ008-009-142300-
BIGHORN MOUNTAINS SOUTHEAST-BIGHORN MOUNTAINS WEST-
258 PM MDT THU MAY 14 2015

THROUGH 5 PM...SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP OVER
THE HIGHER TERRAIN OF THE REGION...MOVING NORTHEAST AT 5 TO 15 MPH.
THE MAIN HAZARD WITH THESE STORMS WILL BE OCCASIONAL CLOUD TO GROUND
LIGHTNING...HAIL UP TO ONE-HALF INCH...AND WIND GUSTS TO 35 MPH.

WYZ007-017-018-142300-
LANDER FOOTHILLS-OWL CREEK AND BRIDGER MOUNTAINS-WIND RIVER BASIN-
258 PM MDT THU MAY 14 2015

THROUGH 5 PM...SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP
OFF THE HIGHER TERRAIN ACROSS THE REGION...MOVING NORTH AT 20 TO 30
MPH. THE MAIN HAZARD WITH THESE STORMS WILL BE OCCASIONAL CLOUD TO
GROUND LIGHTNING...HAIL UP TO ONE QUARTER OF AN INCH...AND WIND GUSTS
TO 40 MPH.

JB
Special weather statement, May 14, 2:46 PM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
346 PM MDT THU MAY 14 2015

WYZ001>003-012>016-025-142300-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-JACKSON HOLE-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-
WIND RIVER MOUNTAINS WEST-YELLOWSTONE NATIONAL PARK-
346 PM MDT THU MAY 14 2015

THROUGH 5 PM...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER THE HIGHER TERRAIN OF THE REGION...MOVING NORTH AT 20
TO 30 MPH. THE MAIN HAZARD WITH THESE STORMS WILL BE OCCASIONAL CLOUD
TO GROUND LIGHTNING...HAIL UP TO ONE-HALF INCH...AND WIND GUSTS TO 35
MPH.

WYZ019-023-024-026>030-142300-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-ROCK SPRINGS AND GREEN RIVER-
SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY-STAR VALLEY-
UPPER GREEN RIVER BASIN-
346 PM MDT THU MAY 14 2015

THROUGH 5 PM...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE REGION...MOVING NORTH AT 20 TO 30 MPH. THE MAIN
HAZARD WITH THESE STORMS WILL BE OCCASIONAL CLOUD TO GROUND
LIGHTNING...HAIL UP TO ONE QUARTER OF AN INCH...AND WIND GUSTS TO 45
MPH.

WYZ008-009-142300-
BIGHORN MOUNTAINS SOUTHEAST-BIGHORN MOUNTAINS WEST-
346 PM MDT THU MAY 14 2015

THROUGH 5 PM...SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP OVER
THE HIGHER TERRAIN OF THE REGION...MOVING NORTHEAST AT 5 TO 15 MPH.
THE MAIN HAZARD WITH THESE STORMS WILL BE OCCASIONAL CLOUD TO GROUND
LIGHTNING...HAIL UP TO ONE-HALF INCH...AND WIND GUSTS TO 35 MPH.

WYZ007-017-018-142300-
LANDER FOOTHILLS-OWL CREEK AND BRIDGER MOUNTAINS-WIND RIVER BASIN-
346 PM MDT THU MAY 14 2015

THROUGH 5 PM...SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP
OFF THE HIGHER TERRAIN ACROSS THE REGION...MOVING NORTH AT 20 TO 30
MPH. THE MAIN HAZARD WITH THESE STORMS WILL BE OCCASIONAL CLOUD TO
GROUND LIGHTNING...HAIL UP TO A HALF AN INCH...AND WIND
GUSTS TO 40 MPH.

JB
Special weather statement, May 14, 3:35 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
435 PM MDT THU MAY 14 2015

WYZ005-007-017-142300-
OWL CREEK AND BRIDGER MOUNTAINS WY-SOUTHWEST BIG HORN BASIN WY-WIND
RIVER BASIN WY-
435 PM MDT THU MAY 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS AND NORTHERN
FREMONT COUNTIES UNTIL 500 PM MDT...

AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTH OF STATE HWY 134 MILE MARKER 10...
WHICH IS 14 MILES NORTHEAST OF PAVILLION...MOVING NORTH AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
RURAL NORTHERN FREMONT COUNTY THROUGH 500 PM MDT
RURAL SOUTHERN HOT SPRINGS COUNTY THROUGH 515 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4373 10872 4376 10840 4337 10837 4336 10862
TIME...MOT...LOC 2235Z 173DEG 26KT 4342 10850

AR
Special weather statement, May 14, 3:53 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
453 PM MDT THU MAY 14 2015

WYZ005-007-017-142330-
OWL CREEK AND BRIDGER MOUNTAINS WY-SOUTHWEST BIG HORN BASIN WY-WIND
RIVER BASIN WY-
453 PM MDT THU MAY 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOT SPRINGS AND CENTRAL
FREMONT COUNTIES UNTIL 530 PM MDT...

AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORM 9 MILES NORTHEAST OF STATE HWY 134
MILE MARKER 10...WHICH IS 13 MILES NORTHWEST OF SHOSHONI...MOVING
NORTH AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH SOME OF THESE STORMS...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
BOYSEN STATE PARK HEADQUARTERS AROUND 505 PM MDT.
U.S. HWY 20/789 MILE MARKER 120 AROUND 515 PM MDT.
U.S. HWY 20/789 MILE MARKER 130 AROUND 525 PM MDT.
HOT SPRINGS STATE PARK...HOT SPRINGS COUNTY FAIRGROUNDS AND
THERMOPOLIS AROUND 530 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4387 10843 4370 10797 4312 10819 4322 10857
      4332 10871
TIME...MOT...LOC 2252Z 200DEG 30KT 4334 10833

LIPSON
Special weather statement, May 14, 4:02 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
502 PM MDT THU MAY 14 2015

WYZ020-150100-
NATRONA COUNTY LOWER ELEVATIONS-
502 PM MDT THU MAY 14 2015

THUNDERSTORMS WILL CONTINUE TO FORM AND MOVE NORTH ACROSS NATRONA
COUNTY. MOST OF THE STORMS WILL OCCUR WEST OF CASPER THROUGH 630
PM. HOWEVER...NEW STORMS MAY DEVELOP OVER CASPER MOUNTAIN AND MOVE
NORTH OVER THE CITIES OF CASPER...MILLS AND EVANSVILLE BETWEEN
545 PM AND 645 PM.

WIND GUSTS TO 40 MPH...BRIEF HEAVY RAIN AND SMALL HAIL ARE POSSIBLE
WITH STRONGER STORMS...ESPECIALLY IN WESTERN NATRONA COUNTY. KEEP AN
EYE ON THE SKY AND SEEK SHELTER INDOORS WHEN STORMS APPROACH YOUR
AREA.

AR
Special weather statement, May 14, 4:13 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
513 PM MDT THU MAY 14 2015

WYZ003>006-150100-
CODY FOOTHILLS-NORTH BIG HORN BASIN-SOUTHEAST BIG HORN BASIN-
SOUTHWEST BIG HORN BASIN-
513 PM MDT THU MAY 14 2015

THUNDERSTORMS WILL FORM AND MOVE FROM SOUTH TO NORTH THIS EVENING
IN THE BIG HORN BASIN AND CODY FOOTHILLS. SOME OF THE STRONGER STORMS
WILL HAVE BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 40 MPH.

KEEP AN EYE ON THE SKY AND SEEK SHELTER INDOORS WHEN STORMS APPROACH
YOUR AREA.

AR

The radar

The Riverton/Lander radar (KRIW), 208 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
May 14, 5:03 PM MST to 5:08 PM MST
Where
Johnson County, 2.31 mi SSE of Lake de Smet
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.452, -106.744

A trained spotter reported nickel sized hail on the southwest shore of Lake DeSmet.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570012.